Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 29, 2001, 3:38 PM EDT for Carter County, Johnson County, Sullivan County, Tennessee; 5 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2001, 3:38 PM EDT (19:38 UTC)
- Expired
- Jul 29, 2001, 8:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 291946 FFWMRX TNC019-091-163-VAC105-167-169-191-195-300000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 338 PM EDT SUN JUL 29 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... CARTER COUNTY IN EAST TENNESSEE JOHNSON COUNTY IN EAST TENNESSEE SULLIVAN COUNTY IN EAST TENNESSEE CITY OF BRISTOL IN SOUTHWEST VIRGINIA CITY OF NORTON IN SOUTHWEST VIRGINIA LEE COUNTY IN SOUTHWEST VIRGINIA RUSSELL COUNTY IN SOUTHWEST VIRGINIA SCOTT COUNTY IN SOUTHWEST VIRGINIA WASHINGTON COUNTY IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 800 PM EDT * AT 345 PM EDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT AREAS OF FLASH FLOODING OCCURRING ACROSS MUCH OF SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. FLOODING IS BEING REPORTED ON VARIOUS ROADWAYS. ISOLATED EVACUATIONS HAVE BEEN REQUIRED. WISE COUNTY VIRGINIA HAS BEEN DECLARED A DISASTER AREA. ADDITION SCATTERED MODERATE TO HEAVY SHOWERS WILL CONTINUE ACROSS THE WARNED AREA THIS EVENING. FLASH FLOODING IS OCCURRING IN THE WARNED AREA. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. NEVER CROSS A FLOWING STREAM, EVEN A SMALL ONE ON FOOT. ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK. $$ 17
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:18 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 29, 3:18 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 318 PM EDT SUN JUL 29 2001 FLOODING ONGOING IN VIRGINIA AND SOME NORTHEAST TN COUNTIES. ANOTHER ROUND OF STORMS HEADED IN FROM SE KY ATTM...ASSOCIATED WITH FRONT. FRONT WILL MOVE THROUGH OVERNIGHT...BRINGING MUCH-NEEDED SLIGHTLY DRIER AIR. WILL GO WITH COVERAGE POPS FOR TONIGHT WITH SOME THIS EVENING WORDING...AND EXPECT ONLY SHOWERS MON WILL BE IN MOUNTAINS WITH UPSLOPE AID. WOULD NOT BE SHOCKED TO SEE ENOUGH RESIDUAL MOISTURE TO TRIGGER A COUPLE SHOWERS IN THE VALLEY...BUT NOT A MENTIONABLE PROBABILITY. TEMPS FROM FWC SEEMED BETTER THAN AVN...AND WAS ACCEPTED WITH ONLY MINOR ALTERATIONS. LOOKS LIKE WILL GET A DRYING OUT PERIOD MON THROUGH THU OR SO. FCSTID = 29 CHA 73 90 71 91 / 60 10 0 0 TYS 71 88 69 89 / 50 5 5 0 TRI 68 85 64 86 / 50 10 5 0 OQT 70 88 68 89 / 50 5 5 0 .MRX... NC...NONE. TN...NONE. VA...NONE.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:27 AM EDT | Flash Flood Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 3 hr |
| Jul 29, 12:20 PM EDT | Flash Flood Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 4 hr |
| Jul 29, 2:15 AM EDT | Flash Flood Warning | MRX | Lee | 3 hr |
| Jul 29, 3:40 AM EDT | Flash Flood Warning | MRX | Russell, Scott, Washington, Wise, City of Norton | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2001Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.